Utah, 2004

Drought in Utah, July 1 to 31, 2004

July 1 to 31, 2004 · NWS GJT · 7 events in 7 counties and zones

Surges of subtropical moisture in monsoonal flow resulted in a few bouts of widespread precipitation across extreme eastern Utah during the month, with locally heavy rains occurring in some areas. However, this had little impact on the long-term drought situation across the area, and severe to extreme drought continued across extreme eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Surges of subtropical moisture in monsoonal flow resulted in a few bouts of widespread precipitation across extreme eastern Utah during the month, with locally heavy rains occurring in some areas. However, this had little impact on the long-term drought situation across the area, and severe to extreme drought continued across extreme eastern Utah. See the August 2004 Storm Data publication for a continuation of this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM MST, 11 hours earlier.

Area forecast discussion, Jun 30, 1:00 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT WED JUN 30 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE LAST UPPER-LEVEL
FORCING REMAINS OVER NORTH CENTRAL COLORADO BUT WILL SHIFT NORTHEAST
THROUGH THE EVENING. ELSEWHERE POPS WILL END WITH SUNSET...WHILE
SCATTERED SHOWERS REMAIN OVER THE PARK/GORE/ELK UNTIL MIDNIGHT. THE
CRAIG-STEAMBOAT-EAGLE LOW-LYING AREAS COULD SEE SOME PATCHY FOG
TOWARDS MORNING UNDER PARTIAL CLEARING SKIES. DRYING CONTINUES FROM
SW TO NE ON THURSDAY FOR THE BEGINNING OF A RETURN TO MORE SEASONAL
TEMPERATURES. OROGRAPHIC AFTERNOON STORMS WILL BE MOST NUMEROUS OVER
THE NORTHERN ZONES THURSDAY WHERE PRECIP WATER REMAINS ABOVE 0.5
INCH. STORMS WILL AGAIN QUICKLY DIE WITH SUNSET. WINDS WILL REMAIN
TERRAIN DRIVEN.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...LONG WAVE PATTERN CONTINUED
TO FEATURE WEST COAST TROF AND DIRTY RIDGE OVER THE CWFA DURING THE
LATTER PART OF THIS WEEK AND INTO THE 4TH OF JULY WEEKEND. GFS AND EC
IN PRETTY GOOD AGREEMENT WITH THIS SCENARIO. CONSEQUENTLY...CONTINUED
WITH SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD...MAINLY OVER HIGHER TERRAIN. TEMPERATURES SHOULD
HOLD NEAR NORMAL FOR BOTH HIGHS AND LOWS. EARLY NEXT WEEK GFS HINTS
AT WEAK WAVE BRUSHING THE NORTH BRINGING DRIER AIR ACROSS THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA. EC SIMILAR...BUT NOT AS
DEFINITIVE WITH SHORTWAVE TROF PASSAGE. THEREFORE...LEFT GOING
FORECAST ALONE WHICH CALLED FOR PRIMARILY DRY CONDITIONS THROUGH THE
MID PART OF NEXT WEEK WITH TEMPS AT OR SLIGHTLY ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JOE/NL
Hazardous weather outlook, Jun 30, 4:46 AM MST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT WED JUN 30 2004

COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 AM MDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...WITH ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE VALLEYS. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER
THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416807, 5416808, 5416809, 5416810, 5416811, 5416812, 5416813.